Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 15, NWS Midland/Odessa, TX

May 4, 2019Gaines County, Texas

NWS Midland/Odessa, TX issued this tornado warning at May 4, 2019, 8:58 PM CDT for Gaines County, Texas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2019, 8:58 PM CDT (01:58 UTC)
Expired
May 4, 2019, 9:18 PM CDT
In force
20 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 94 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
387 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

979 
WFUS54 KMAF 050158
TORMAF
TXC165-050230-
/O.NEW.KMAF.TO.W.0015.190505T0158Z-190505T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Midland/Odessa TX
858 PM CDT Sat May 4 2019

The National Weather Service in Midland has issued a

* Tornado Warning for...
  South central Gaines County in western Texas...

* Until 930 PM CDT.
    
* At 857 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Gaines County Airport, or near Seminole, moving
  southeast at 20 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  south central Gaines County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3265 10285 3278 10271 3269 10265 3260 10256
      3258 10274
TIME...MOT...LOC 0157Z 316DEG 49KT 3265 10272 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

12
2 follow-up statements
025 
WWUS54 KMAF 050214
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
914 PM CDT Sat May 4 2019

TXC165-050230-
/O.CON.KMAF.TO.W.0015.000000T0000Z-190505T0230Z/
Gaines TX-
914 PM CDT Sat May 4 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR SOUTH
CENTRAL GAINES COUNTY...
    
At 912 PM CDT, a severe thunderstorm capable of producing a tornado 
was located 5 miles southeast of Seminole, moving southeast at 20 
mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Gaines County Airport...rural areas of central Gaines county.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3265 10285 3278 10271 3269 10265 3260 10256
      3258 10274
TIME...MOT...LOC 0212Z 310DEG 37KT 3264 10264 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

12
050 
WWUS54 KMAF 050218
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
918 PM CDT Sat May 4 2019

TXC165-050227-
/O.CAN.KMAF.TO.W.0015.000000T0000Z-190505T0230Z/
Gaines TX-
918 PM CDT Sat May 4 2019

...THE TORNADO WARNING FOR SOUTH CENTRAL GAINES COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However hail is still 
possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Midland.

Remember, a Severe Thunderstorm Warning still remains in effect for 
souhwestern Gaines county until 945 pm CDT.  

LAT...LON 3265 10285 3278 10271 3269 10265 3260 10256
      3258 10274
TIME...MOT...LOC 0215Z 316DEG 49KT 3259 10258 

$$

12

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 4, 5:50 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 4, 5:50 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
550 PM CDT Sat May 4 2019

.DISCUSSION...

See aviation discussion below.

&&

.AVIATION...

Expect VFR conditions for much of the night with tempo or
prevailing MVFR ceilings developing at most terminals between
05/10z to 05/14z Sunday. Widely scattered thunderstorms are
expected through this evening across west Texas and southeast New
Mexico but confidence was not high enough to include at any of the
terminals at this time. Will continue to monitor.

&&

.PREV DISCUSSION... /issued 234 PM CDT Sat May 4 2019/

DISCUSSION...
Today appears much like yesterday except the moist air has pushed
up into the higher elevations west of the Pecos River as shown by
convection developing on recent satellite images. MLCAPE is down
slightly from yesterday but still ample for severe storms when
combined with SFC-6km shear > 40kts. Large hail and strong winds
will be the primary concerns.

Tomorrow will yield another day with the threat of severe storms
as the dryline moves into the western Permian Basin, though a
stronger cap may allow for less coverage. Monday and Tuesday will
continue the chance for afternoon and evening showers and
thunderstorms before a cold front arrives on Thursday. A very
amplified upper ridge over the eastern Pacific will dislodge a
decently cool air mass and bring temps down below normal Thursday
and especially Friday when temperatures will struggle to reach 70
degrees. Isentropic lift behind the front will produce clouds and
perhaps widespread light rain, though due to uncertainty will not
go too high with PoPs at this time. Even if rain is widespread it
would be likely be light and also not worthy of high PoPs.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     61  85  63  84 /  30  20  30  20
Carlsbad                       61  91  61  92 /  10  10  10  10
Dryden                         65  88  65  84 /  30  20  40  40
Fort Stockton                  64  89  64  89 /  20  40  30  30
Guadalupe Pass                 58  86  58  86 /  10  10  10  10
Hobbs                          58  88  60  88 /  30  20  10  20
Marfa                          59  86  59  86 /  10  30  30  20
Midland Intl Airport           63  87  62  87 /  20  20  20  20
Odessa                         62  87  63  87 /  20  20  20  20
Wink                           63  91  63  92 /  20  30  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/12
Hazardous weather outlook, May 4, 2:41 PM CDT, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
241 PM CDT Sat May 4 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-051945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
241 PM CDT Sat May 4 2019 /141 PM MDT Sat May 4 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible today across parts of the
area. Large hail and strong winds are possible with these storms
along with an isolated tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong to severe storms are possible both on Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 4, 5:44 PM CDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
444 PM MDT Sat May 4 2019

NMZ028-042315-
Eddy County Plains NM-
444 PM MDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EDDY COUNTY UNTIL
515 PM MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm over
Artesia, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Artesia.

LAT...LON 3281 10444 3288 10443 3291 10422 3281 10413
      3272 10424
TIME...MOT...LOC 2244Z 275DEG 18KT 3284 10436

10
Special weather statement, May 4, 5:46 PM CDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
546 PM CDT Sat May 4 2019

TXZ075-274-042300-
Pecos TX-Reeves County Plains TX-
546 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS AND SOUTH
CENTRAL REEVES COUNTIES UNTIL 600 PM CDT...

At 546 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Saragosa, or 25 miles south of Pecos, moving northeast
at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Pecos
and south central Reeves Counties.

LAT...LON 3097 10345 3107 10350 3117 10341 3113 10326
      3094 10326
TIME...MOT...LOC 2246Z 237DEG 8KT 3105 10340

10
Special weather statement, May 4, 6:14 PM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
514 PM MDT Sat May 4 2019

NMZ029-042345-
Northern Lea County NM-
514 PM MDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 545
PM MDT...

At 514 PM MDT, Doppler radar was tracking a strong thunderstorm near
McDonald, or near Tatum, moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tatum, McDonald, Gladiola and Tatum Airport.

LAT...LON 3327 10306 3302 10306 3302 10339 3321 10341
      3331 10332
TIME...MOT...LOC 2314Z 305DEG 13KT 3319 10332

10
Local storm report, May 4, 6:45 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
645 PM CDT SAT MAY 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             3 E MCDONALD            33.14N 103.27W
05/04/2019  E1.75 INCH       Lea                NM   TRAINED SPOTTER

&&

GREGORY.MURDOCH
Local storm report, May 4, 7:55 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
755 PM CDT SAT MAY 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             HIGGINBOTHAM            32.90N 102.99W
05/04/2019  M1.75 INCH       GAINES             TX   TRAINED SPOTTER

&&

SCOTT.KLEEBAUER
Local storm report, May 4, 8:05 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Midland/Odessa TX
805 PM CDT SAT MAY 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             4 E HIGGINBOTHAM        32.90N 102.92W
05/04/2019  M1.75 INCH       Gaines             TX   TRAINED SPOTTER

&&

SCOTT.KLEEBAUER

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:17 PM CDTSevere Thunderstorm WarningMAFGaines58 min
May 4, 7:27 PM CDTSevere Thunderstorm WarningMAFBrewster36 min
May 4, 7:44 PM CDTSevere Thunderstorm WarningMAFGaines61 min
May 4, 8:44 PM CDTSevere Thunderstorm WarningMAFGaines40 min
May 5, 2:09 PM CDTSpecial Weather StatementMAFPecos51 min
May 5, 2:58 PM CDTSpecial Weather StatementMAFPecos47 min
May 5, 3:03 PM CDTSevere Thunderstorm WarningMAFPecos, Ward40 min
May 5, 3:21 PM CDTSpecial Weather StatementMAFJeff Davis39 min
May 5, 3:27 PM CDTSpecial Weather StatementMAF33 min
May 5, 3:32 PM CDTSpecial Weather StatementMAFWard28 min
May 5, 3:37 PM CDTSpecial Weather StatementMAFReeves23 min
May 5, 3:47 PM CDTSpecial Weather StatementMAFPecos43 min
May 5, 3:48 PM CDTSpecial Weather StatementMAFWard27 min
May 5, 4:08 PM CDTSpecial Weather StatementMAFReeves22 min
May 5, 4:09 PM CDTSpecial Weather StatementMAFJeff Davis36 min
May 5, 4:11 PM CDTSpecial Weather StatementMAFReeves49 min
May 5, 4:14 PM CDTSevere Thunderstorm WarningMAFPecos46 min
May 5, 4:19 PM CDTSpecial Weather StatementMAF41 min
May 5, 4:29 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis61 min
May 5, 4:31 PM CDTSpecial Weather StatementMAFJeff Davis44 min
May 5, 4:32 PM CDTSpecial Weather StatementMAFWinkler43 min
May 5, 4:37 PM CDTSpecial Weather StatementMAFReeves23 min
May 5, 4:40 PM CDTSevere Thunderstorm WarningMAFAndrews, Winkler50 min
May 5, 4:54 PM CDTTornado WarningMAFPecos36 min
May 5, 5:00 PM CDTSpecial Weather StatementMAFJeff Davis45 min
May 5, 5:00 PM CDTSevere Thunderstorm WarningMAFPecos60 min
May 5, 5:10 PM CDTSpecial Weather StatementMAFPresidio50 min
May 5, 5:19 PM CDTAreal Flood AdvisoryMAFPecos3 hr
May 5, 5:23 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis67 min
May 5, 5:28 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler47 min
May 5, 6:01 PM CDTSevere Thunderstorm WarningMAFPecos59 min
May 5, 6:06 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines, Martin39 min
May 5, 6:20 PM CDTSpecial Weather StatementMAFWinkler40 min
May 5, 6:27 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell63 min
May 5, 6:39 PM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines, Martin34 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.